Alert archive / West Virginia / River Flood Warnings in 2009

River Flood Warning 6, NWS Charleston, WV

May 9, 2009Lincoln County, Logan County, West Virginia

NWS Charleston, WV issued this river flood warning at May 9, 2009, 8:18 AM EDT for Lincoln County, Logan County, West Virginia. It took effect at May 9, 2009, 9:38 AM EDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
May 9, 2009, 8:18 AM EDT (12:18 UTC)
In effect from
May 9, 2009, 9:38 AM EDT
Expired
May 9, 2009, 12:49 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Flood severity
Minor

Counties Lincoln County, WV, Logan County, WV

The radar

The Charleston,WV radar (KRLX), 42 km from the middle of the area, began a volume at 12:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Guyandotte River at Logan (LOGW2). The gauge peaked at 23.19 ft at May 9, 2009, 11:00 AM EDT.

actionminormoderate102005/0905/10
Action stage
21 ft
Minor stage
23 ft
Moderate stage
28 ft
Major stage
35 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03203600, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this river flood warning went out at May 9, 7:08 AM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 9, 7:08 AM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
708 AM EDT SAT MAY 9 2009

.SYNOPSIS...
FLOODING PERSISTS ACROSS FAR SOUTHERN WEST VIRGINIA AND SOUTHWEST
VIRGINIA THIS MORNING.  COLD FRONT CROSSES THIS AFTERNOON.  DRYING
OUT EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
RUC AND WRFARW SEEM TO HAVE THE BEST HANDLE ON TRAINING AXIS OF
SHOWERS AND THUNDERSTORMS ACROSS FAR SOUTHERN WV AND SW VA EARLY
THIS MORNING.  USED THESE MODELS AS BASIS FOR POPS THROUGH MIDDAY
WITH CAT POPS GRADUALLY LESSENING TO LIKELY THIS AFTERNOON AND THEN
ENDING THIS EVENING.  FLOOD THREAT THIS MORNING SHOULD DIMINISH THIS
AFTERNOON AS COVERAGE AND INTENSITY WANE.

ELSEWHERE TODAY EXPECTING MAINLY DRY WEATHER IN THE WAKE OF SHORT
WAVE EXITING THE AREA AT THIS TIME.  COLD FRONT ARRIVING THIS
AFTERNOON MOVING INTO DESTABILIZING AIR MASS COULD RESULT IN A FEW
SHOWERS AND THUNDERSTORMS STANDING UP ALONG / JUST AHEAD OF IT.
FAST FLOW IN THE MIXED ENVIRONMENT WILL ALSO BRING ABOUT GUSTY BUT
SUB ADVISORY WINDS EVEN OUTSIDE STORMS INTO THIS EVENING.  USED RUC
ALGORITHM TOOL TO GENERATE WIND GUSTS AND THAN TRIMMED A BIT IN THE
MOUNTAINS TONIGHT.

EXPECT A DRY NIGHT TODAY WITH PARTIAL CLEARING BUT ENOUGH WIND TO
PRECLUDE FOG DESPITE THE VERY WET CONDITIONS.

USED THE MAV FOR HIGHS TODAY AND LOWS TONIGHT...A LITTLE HIGHER THAN
PREVIOUS IN MOST CASES.  RAISED DEW POINTS A BIT VIA NAM12 AHEAD OF
THE FRONT...ACTUALLY LOWERED A TAD BEHIND IT.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
A BRIEF BREAK IN THE PRECIPITATION IS EXPECTED FOR SUNDAY AS
COOLER...DRIER AIR WORKS ITS WAY INTO THE REGION BEHIND THE EXITING
COLD FRONT. ON MONDAY...A WEAK DISTURBANCE WILL MOVE INTO THE
REGION. MODELS DIFFER ON THE TIMING AND PLACEMENT OF THIS
DISTURBANCE...BUT AGREE THAT MOISTURE IS LIMITED...SO ONLY EXPECTING
LIGHT QPF AMOUNTS AT THIS TIME. DRY NORTHWESTERLY FLOW MOVES INTO
THE REGION FOR TUESDAY BEHIND THE EXITING DISTURBANCE. &&

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
HPC CHOSE THE OPERATIONAL/ENSEMBLE RUNS OF THE ECMWF ON WHICH TO
BASE THE EXTENDED FORECAST...AND SEE LITTLE REASON TO DISAGREE.  WE
STILL HOPE TO SQUEEZE IN A COUPLE OF DRY DAYS EARLY NEXT WEEK...BUT
A WET PATTERN MAY ARRIVE YET AGAIN BY THE END OF THE PERIOD.  USED
HPC GRIDS AS A BASIS WITH SOME TWEAKING.

HAVE A FEW LINGERING SHOWERS MONDAY MORNING FROM WAVE ALONG FRONTAL
BOUNDARY TO THE SOUTH.  INCLUDED SLIGHT/LOW CHANCE POPS SHOULD BE
FAIRLY LIGHT...THE JUICIER AIRMASS WILL BE OFF TO THE SOUTH.  HIGH
PRESSURE WILL THEN BUILD IN...WITH HOPEFULLY A 36 TO 48 HOUR DRY
PERIOD INTO WEDNESDAY.  ZONAL FLOW TRANSITIONS TO A SHORT-LIVED
RIDGE BY WEDNESDAY...ALLOWING FOR SOME WARMING TEMPERATURES AS WELL.

NEXT SHORTWAVE ARRIVES WEDNESDAY NIGHT/THURSDAY...KNOCKING DOWN THE
RIDGE AND ONCE AGAIN CREATING ZONAL FLOW.  ASSOCIATED FRONTAL
BOUNDARY ARRIVES THURSDAY AND MAY STALL IN OR NEAR THE CWA.  THIS
COULD ONCE AGAIN BRING ROUNDS OF SHOWERS AND STORMS TO THE REGION.
HAVE ONLY CHANCE POPS FOR NOW THROUGH FRIDAY.

HPC TEMPERATURES WERE WELL ABOVE MEX/ENSEMBLE NUMBERS IN MANY
CASES.  KNOCKED THEM DOWN A FEW DEGREES HERE AND THERE.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
SHOWERS BKW AND FAR SOUTHERN WV AND SOUTHWEST VA WILL BRING MVFR
WITH HEAVIER DOWNPOURS AND A THUNDERSTORM STILL POSSIBLE THIS
MORNING GRADUALLY TAPERING OFF THIS AFTERNOON.  ELSEWHERE...A PATCHY
MVFR STRATOCU DECK WILL AFFECT MOST SITES AT TIMES BEFORE LIFTING TO
VFR ALTOGETHER THIS AFTERNOON ON MIXING.

A COLD FRONT ARRIVING FROM THE NW WILL RESULT IN A LINE OF SCATTERED
SHOWERS AND STORMS WITH THE CHANCE FOR A PARTICULAR AIRPORT BEING
AFFECTED LOW.  GUSTY SW WINDS SATURDAY WILL SHIFT TO THE NW BEHIND
THE FRONT LATE IN THE AFTERNOON.  DRIER AIR ARRIVING BEHIND THE
FRONT WILL CAUSE CLOUD BASES TO RISE EVEN FARTHER TONIGHT WHILE
GUSTY WINDS THIS EVENING GRADUALLY DIMINISH OVERNIGHT.

DESPITE ALL OF THE RECENT RAIN...THERE OUGHT TO BE ENOUGH WIND
SATURDAY NIGHT TO PRECLUDE THE FORMATION OF FOG AS THE SKY PARTIALLY
CLEARS.

AVIATION OUTLOOK /BEYOND 06Z SUNDAY/...
NO SIGNIFICANT AREAS OF IFR ANTICIPATED.

&&

.HYDROLOGY...
FLOOD WATCH HAS BEEN CONFINED TO FAR SOUTHERN WV AND SW VA WHERE
TRAINING HAS SET UP.  FAR SOUTHERN WV HAS BEEN REPORTING FLOODING
SINCE 230 AM AND THIS LOOKS LIKE A SIGNIFICANT EVENT THERE ALREADY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH UNTIL NOON EDT TODAY FOR WVZ024-025-033>035.
OH...NONE.
KY...NONE.
VA...FLOOD WATCH UNTIL NOON EDT TODAY FOR VAZ003-004.

&&

SYNOPSIS...TRM/SL
NEAR TERM...TRM
SHORT TERM...SL
LONG TERM...CL
AVIATION...TRM
HYDROLOGY...TRM
Hazardous weather outlook, May 9, 4:53 AM EDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
453 AM EDT SAT MAY 9 2009

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032-
036>040-046-047-100900-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
453 AM EDT SAT MAY 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ003-004-WVZ024-025-033>035-100900-
DICKENSON-BUCHANAN-MINGO-LOGAN-MCDOWELL-WYOMING-RALEIGH-
453 AM EDT SAT MAY 9 2009

...FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TRM

In the hours before

Local storm report, May 9, 2:38 AM EDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
238 AM EDT SAT MAY 9 2009

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0231 AM     FLOOD            WILLIAMSON              37.72N 82.25W
05/09/2009                   MINGO              WV   PUBLIC

            STREAMS IN BUILDINGS.
            EVENT OCCURRED BETWEEN
            216 AM 05/09/2009 AND 231 AM 05/09/2009

&&

NNNN
Local storm report, May 9, 3:56 AM EDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
356 AM EDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     FLOOD            PINEVILLE               37.59N 81.54W
05/09/2009                   WYOMING            WV   EMERGENCY MNGR

            NUMEROUS REPORTS OF ROADWAYS FLOODED THROUGHOUT COUNTY.

&&

CAMPBELL
Local storm report, May 9, 6:40 AM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
640 AM EDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 AM     FLOOD            BECKLEY                 37.79N 81.19W
05/09/2009                   RALEIGH            WV   COUNTY OFFICIAL

            RALEIGH COUNTY 911 REPORTED FLOODING IN SEVERAL CITIES
            INCLUDING COAL CITY...LEGO AND RHODELL. FLOODING IS
            OBSERVED ON THE ROADWAYS AND NEAR HOMES. EVACUATIONS HAVE
            OCCURRED IN THE MEADE AREA.

&&

SLEWIS
Local storm report, May 9, 7:41 AM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
741 AM EDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     FLOOD            HURLEY                  37.42N 82.02W
05/09/2009                   BUCHANAN           VA   EMERGENCY MNGR

            MUDSLIDES AND FLOODING REPORTED ON RTE 643 IN HURLEY.

&&

ABEAVERS

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 9:02 PM EDTSevere Thunderstorm WarningRLXMcDowell, Wyoming28 min
May 8, 9:17 PM EDTAreal Flood AdvisoryRLXMcDowell, Wyoming4 hr
May 8, 9:35 PM EDTTornado WarningRLXMcDowell, Wyoming10 min
May 9, 1:24 AM EDTAreal Flood AdvisoryRLXLogan, McDowell, Mingo, Wyoming3 hr
May 9, 2:02 AM EDTAreal Flood WarningRLXLogan, Mingo, Wyoming9 hr
May 9, 4:04 AM EDTAreal Flood WarningRLXMcDowell7 hr
May 9, 6:36 AM EDTAreal Flood WarningRLXRaleigh9 hr
May 9, 7:11 AM EDTRiver Flood WarningRLXMingo32 hr
May 9, 8:18 AM EDTRiver Flood WarningRLXLogan6 hr
May 9, 9:38 AM EDTRiver Flood WarningRLXWyoming5 hr
May 9, 9:38 AM EDTRiver Flood WarningRLXCabell, Lincoln3 hr
May 9, 9:38 AM EDTRiver Flood WarningRLXMingo, Wayne36 hr
May 9, 9:43 AM EDTAreal Flood WarningRLXMcDowell4 hr
May 9, 10:58 AM EDTAreal Flood WarningRLXLogan, McDowell, Mingo, Wyoming5 hr

Nearby

River Flood Warnings in West Virginia, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.